In May, 1996 Roe received his first series of Botox injections. He had just retired from the navy and the facial spasms he was suffering from were work-related so he was seen at the VA hospital in Augusta. The doctors at the hospital gave him a thorough check-up just before the injections because his family doctor thought that he might have had a stroke.
"Everything was fine and I was good to go for botox," says Roe. "I received it with no problems. I can't remember how many injections I had but they went from the top of my head to the jaw on the left side of my face. It took about 45 minutes. I felt fine but then I developed some chest pains.
"They did another complete checkup but not a catheterization---the cardiologist said it wasn't necessary. They still didn't find anything wrong. Three months later, I had a second series of Botox shots at the same hospital. The doctor who gave me botox the first time was in the room but a doctor-in-training gave me the injections this time. Shortly after starting, I became nauseous and fainted. I came to—I don't know how long I was out—but they stopped the injections. They told me to spend about 15-30 minutes laying there and I could go home.
Shortly after leaving the hospital, I developed sharp pains in my chest. I was driving by myself—it was pretty scary. I thought I was having a collapsed lung (this had already happened to me years ago while I was on active duty). I pulled over and drove myself back to the VA hospital.
I got to ER, told them my symptoms and that I had received botox injections just an hour or two ago. They told me that I was having a heart attack. I made sure my wife was contacted and that is all I remember until I came to--one week later. A whole week disappeared. During that week, the doctors told my family and my wife that I might not make it. They had to give me CPR and brought in the defibrillator.
I have proof of this in my medical report: my temperature spiked to 110 degrees; I was given four units of blood because I was bleeding through my nose and ear; I developed a hemotoma on the whole left side of my face where I received the botox injections. The left side of my face was paralyzed—I couldn't even blink. I even had to put eyedrops into my left eye to keep it moist. In order for me to sleep at night, I had to tape my eyelid shut. That lasted a few months.
I was in the hospital for about two weeks.
After they admitted me, the ER doctor questioned the neurologist about the botox. They just came down to look at me; they didn't say one thing or another. The cardiologist had to do an angioplasty on me and said I had one blocked artery. What happened to me was not common to a heart attack. I have talked to numerous doctors and nurses and they are amazed that I am still walking.
With a heart attack, something is causing chest pain, a blockage for example. Why was I bleeding, why the hemotoma? Blood was leaking out of an artery and had got under the skin. That was the botox. I have paperwork from the botox manufacturer [Allergan] that says it has caused some mild cardio infractions and even death in some cases." (See below.)
"I believe that botox caused my heart attack, because I was checked out three months prior to starting the shots and they didn't find anything wrong with me," says Roe.
"Nobody told me the dangers of Botox when I had it in the first place. And if I knew these side effects, I would never have agreed to Botox. It is very dangerous. I don't think people who are taking this drug understand the potentially disastrous side effects.
Allergan lists the side effects of Botox on its website as follows:
READ MORE Botox LEGAL NEWS
There is some BOTOX® injection side effect in that patients have experienced bruising at the site of the injection. The most common BOTOX® side effects following the use of BOTOX® Cosmetic for glabellar lines are headache (13.3%), respiratory infection (3.5%), temporary eyelid droop (3.2%), nausea (3.0%), and flu syndrome (2.0%). Blepharoptosis is consistent with the pharmacologic action of BOTOX® Cosmetic and may be technique related. In rare occurences BOTOX® cosmetic can spread into neighboring muscles and cause temporary paralysis.